A man stripped of his libido by a condition caused by a taking an SSRI pill says he feels as though he’s been ‘chemically castrated‘. The man, who gave his name as Hamish, is adapting to living with with post-SSRI sexual dysfunction (PSSD) after taking an anti-anxiety medication in May.
The 33-year-old from London says he no longer has a sex drive and suffers suicidal thoughts and brain fog.
But concerned this could happen to other people, Hamish is speaking out in a bid to stop others from having a similar experience.
SSRIS, SNRIs and tricyclics were found to be the most common antidepressants trigger sexual side effects
He told DailyMail.com PSSD has transformed him into a ‘heterosexual living in an asexual body’.
He only had taken the anti-anxiety medication once time before he was hit with a wave of panic attacks. Worried about the bizarre reaction, he stopped immediately.
Two weeks later, he noticed his genitals felt numb.
‘I took the tablets for anxiety, only to come out worse off,’ he said.
‘I used to be hypersexual. I’ve lost my complete libido. I feel like I’ve been chemically castrated. It causes me a lot of mental issues, not just sexual.’
Hamish says it’s caused him to have suicidal thoughts and become depressed.
‘I had never had that before.’
As he tries to cope with the effect it is having on his love life, he says it’s even harder with brain fog and being unable to sleep.
‘Since there’s no cure, it’s as though we hang on to some sort of hope that it’s going to get better, however some people have not seen improvements for decades.
‘Even if there is a recovery, it may not be full. Going to the toilet gets me upset as I’m reminded that my genital numbness is still there.’
Prescribed antidepressants can be transformational for some people — but are linked to side effects in both sexes.
Since becoming widespread in the 1980s, scripts for the mood-boosting drugs have skyrocketed, with a record nearly one in five adults taking them in 2020 compared to around one in 50 at the turn of the century.
While sexual dysfunction is experienced by 73 percent of antidepressant users, for some people this doesn’t go away even after they stop taking the pills.
Ruben Dewitte, who co-founded support platform PSSD Network, told DailyMail.com one of the biggest issues is the lack of informed consent.
‘Even if PSSD is more or less uncommon, people are not informed about it,’ he said.
A man who lives with PSSD says condition is like ‘being chemically castrated’
The 33-year-old from London says he’s been stripped of his libido and that his sex drive has disappeared (stock photo)
‘Patients often say that they would have never taken the medication if they were informed this was a possible risk, even if the risk was low.’
He said medication labels don’t properly explain side affects, and that if people knew there was a chance of suffering as PSSD patients do, they would think twice.
‘There is also no mention of one of the key symptoms of PSSD which is genital numbness anywhere.
‘In the US, the possibility of sexual side effects persisting, is not mentioned in the labels,’ he said.
Some antidepressants are known to cause sexual side effects more than others, with SSRIS, SNRIs and tricyclics found to be the most common triggers.
There are alternatives such as atypical antidepressants which can increase levels of dopamine and norepinephrine or serotonin.
Some people report they no longer experience sexual or romantic attraction at all, and have been left with an emotional numbness.
Both men and women experience a condition known as anorgasmia – a difficulty in reaching orgasm, and if they do climax, it is weak or without pleasure.
Most have seen relationships collapse as a result, while others have missed out on the chance to have children. Some have never experienced pleasure during sex – called anhedonia – and worry they never will.
While what these patients experience is recognized in the medical literature, there is little evidence or research that proves a definitive link to the drugs.